Bipolar 2 From Inside and Out

Photo Sesaon/adobestock.com

While never leaving the category of persons with a serious mental illness, I seem to have also become a person with an autoimmune condition. Here’s what happened.

About two months ago, I noticed a hard lump growing on my forehead and another developing underneath my eye. Then one night, I rolled over in bed to feel a strange sensation in my right forearm – an area of thickened, hardening flesh under the skin about the size and shape of a cuttlefish bone. This seemed sudden and alarming compared to the forehead lump, so off I went to the emergency room. They diagnosed cellulitis and gave me a scrip for antibiotics.

A follow-up visit to my PCP revealed no change in my arm, but again a provisional diagnosis of cellulitis and another course of antibiotics.

When that failed to clear matters up, the doctor decided to biopsy the lump on my forehead and send me for an ultrasound and MRI on the arm. The biopsy revealed the lump to be a sarcoid, which immediately changed the thinking about my arm and cellulitis. It now seemed likely that that was sarcoidosis too.

Sarcoidosis is, according to the Mayo Clinic, “a disease characterized by the growth of tiny collections of inflammatory cells (granulomas) in any part of your body — most commonly the lungs and lymph nodes. But it can also affect the eyes, skin, heart and other organs.” I’m lucky that in my case, only the skin appears to be affected. Having my lungs affected would be pretty scary right about now. (The Mayo Clinic adds, “The cause of sarcoidosis is unknown, but experts think it results from the body’s immune system responding to an unknown substance.”)

Then the real fun began. The treatment my doctor prescribed was steroids (cream for the forehead, pills for the arm), which makes sense, but didn’t play well with my bipolar condition or meds. “Mood changes” appears on the Mayo Clinic’s list of potential side effects, along with agitation, irritability, and a host of other physical and psychological difficulties.

After a few days on the steroids, I began experiencing chills, raging headaches, insomnia, and the dry heaves. A tele-consultation with my doctor later and my dosage was reduced, which seems to have helped (and the steroids seem to be helping reduce my mysterious cuttlefish).

“Steroids are a bipolar sort of medication,” my doctor told me.

“Appropriate,” I said. (My PCP knows about my bipolar disorder. He’s read my books.)

Dr. S. continued, “One time steroids can make you feel terrific and another time they can make you feel miserable.”

“I’m gonna say miserable,” I replied. “I haven’t slept or eaten in three days.”

“Well, they can get you so revved up that you can’t sleep.”

“Actually, it was the dry heaves that kept me up,” I explained.

A mutually agreeable course of action was decided on. I would lay off the steroids for a day, then resume with a lower dose. That’s just what I have done, and my symptoms are better. At least I’m no longer retching.

What does the future hold for me? It’s hard to tell. Potentially steroid injections in my arm, and having the lump on my forehead removed if the steroids don’t resolve them. Potentially mood swings that I won’t know whether to attribute to my bipolar condition or to the steroids.

I hate the thought that this is an autoimmune disorder – that my body is attacking itself. Of course, my brain has been attacking me for so long, I really ought to be used to it by now.

 

Comments on: "New Diagnosis, New Drug" (6)

  1. Oh, this sounds scary! I’d never heard of this condition. I really hope you can find the right dosage of steroids that will treat your sarcoidosis but not cause your mood to go all over the place.

    Liked by 1 person

  2. Kathleen Collins said:

    Aww Janet, I’m sorry. If it’s not one thing it’s another, and you’ve worked so hard. Mom was on the steroids for lupus. It worked really well for her. She was on a lot of other meds as well. But, she wasn’t bipolar like us.They need to come up with a way to order our immune systems to behave.

    Like

  3. Thinking of you, Janet! Hang in there….,

    Like

  4. I’m so sorry you are going through this, Janet. I hope the reduced dose of steroids works for you without setting off mood swings. I’m glad your doctor is working with you.

    Like

  5. Anonymous said:

    I took lithium for about a year and a half and got bad psoriasis. It’s turned into Psoriatic Arthritis..

    Like

  6. As someone who has lived with sarcoidosis for fourteen years now I can tell you it has not been an easy ride. But a good diet and a positive attitude has taken me a long way!

    Like

Comments always welcome!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Tag Cloud

%d bloggers like this: